Winter is a great time to snuggle up with your pup, but it can also bring along colds and sickness. As much as we love and care for our dogs, it’s not always easy to tell when they’re feeling under the weather. If you’re feeling sick you can take over-the-counter cold medicine to alleviate your symptoms, but it’s not that simple for our pets. In fact, administering human cold medication to dogs can be dangerous and potentially lethal. Before giving your dog any medication, take the time to consult with your veterinarian first.
Cold Meds That Can Poison Your Pet
Common ingredients found in human cold medications that are toxic to dogs include acetaminophen, ibuprofen, naproxen, phenylephrine, and pseudoephedrine. Acetaminophen is a pain reliever and fever reducer that can cause liver failure and methemoglobinemia. Methemoglobinemia results in decreased oxygen delivery to body tissues. Ibuprofen and naproxen, which are NSAIDs, have the potential to cause gastrointestinal bleeding or ulcers. Kidney or liver damage may occur depending on the dosage. Pseudoephedrine can cause agitation/restlessness, increased heart rate and blood pressure, tremors, seizures and potentially death. While phenylephrine may cause similar symptoms, it has a much wider safety margin. Be aware that if a product name is followed by “D”, such as Claritin-D, it likely contains pseudoephedrine.
What to Do If Your Dog Ingests Cold Medication
If your dog has ingested any cold medications, it is important to seek immediate medical attention. Both Pet Poison Helpline at (855) 764-7661 and your veterinarian should be contacted for assistance. Depending on when the medication was ingested, your veterinarian may induce vomiting to remove the drug. Additionally, activated charcoal may be administered to bind the toxins. Further treatment will depend on the type of drug, amount ingested, and your pup’s health history. Supportive care including rest and hydration may be recommended. If your pup has a loss of appetite, small, frequent meals of a bland diet may be helpful. Avoid a stressful, expensive poisoning situation by speaking with your veterinarian before administering any medications to your dog.